Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 306, NWS Wichita, KS

September 20, 2001Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2001, 10:09 AM CDT for Sumner County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 10:09 AM CDT (15:09 UTC)
Expired
Sep 20, 2001, 10:45 AM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sumner County, KS

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:13 AM CDTHail 0.75Caldwell, KS
Sep 20, 10:15 AM CDTHail 1Caldwell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS53 KICT 201509
SVRICT
KSC191-201545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1009 AM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1045 AM CDT.

* AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CALDWELL...OR ABOUT 32 MILES WEST OF
  ARKANSAS CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF SUMNER COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 1045 AM CDT.

LAT...LON 3712 9769 3694 9774 3681 9723 3703 9746

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 AM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 3:15 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT THU SEP 20 2001

PER PROFILERS, WEAK 850MB JET POSITIONED ACRS W TX THEN JUTS NE ACRS
FAR WRN OK TO NEAR HVLK1. WITH NW MID-UPR FLOW, ANY ADDITIONAL TSRA
THAT DVLPS TNGT TO DO SO SW OF CWA OVER WRN OK & MOVE E/SE, REMAIN-
ING S OF CWA WITH CONVECTION WEAKENING RAPIDLY AS IT DEPARTS
INSTABILITY AXIS. ISOLD SHRA THAT DVLPD ON NOSE OF 850MB JET VERI-
FYING ALL OF THE ABOVE AS IT MOVES SE ACRS BARBER COUNTY.

FCST FOCUS SHIFTS TO PAC NW UPR SHRTWV THAT WAS DISCUSSED LAST NGT.
WV IMAGERY VIVIDLY DISPLAYS THIS CREATURE SURGING E OVER MT @ MID-
NGT. DRIVEN BY STG NW UPR FLOW, SHRTWV TO SURGE E/SE OVER NRN PLNS
TODAY, SWEEPING COLD FRONT E & SE ACRS NRN & CNTRL PLNS TODAY &
TNGT. PROGRESSIVE NATURE OF PATTERN WL PUSH COLD FRONT THRU CWA
SOONER THAN XPCTD AT THIS TIME LAST NGT, WITH FRONT CROSSING CNTRL
KS EARLY THIS AFTN & SC KS EARLY THIS EVE. POP GRADIENT REFLECTIVE
OF SFC-850MB MSTR AXIS (FM CNTRL OK NE ACRS SC & SE KS THIS AFTN
WITH AXIS BEING SHUNTED SE THIS EVE) & COLD FRONTS ARVL. HIGHER
PROBABILITIES TO BE SITUATED ACRS ERN 1/2 CNTRL KS THIS AFTN & SC &
SE KS TNGT WHERE HIGHEST POPS POSITIONED. ALL TO BE QUIET ACRS THE
NEIGHBORHOOD FRI AS WEAK SFC HIGH SETTLES SE INTO CNTRL PLNS.

TODAY:
GOING FCST APRS KOSHER IN MOST REGARDS. (GENERIC 30% POP WRN 1/2
CNTRL). HWVR, WL UP POP ANTE SLGTLY ACRS ERN 1/2 CNTRL TO 40% WHERE
BETTER ALIGNED WITH SFC-850MB AXIS & COLD FRONTS LATER ARVL & SC KS
TO 30% WITH LATE AFTN EMPHASIZED. SE KS HELD @ 20% WITH LATE AFTN
DESCRIPTOR USED. ETA DEPICTING CAPES FLIRTING WITH 2900J/KG SO WL
ISSUE HWO TO GIVE ALL CONCERNED A HEADS UP. FWC/MAV MAXES (MID 80S)
LOOK HARD TO BEAT.

TNGT:
SFC-850MB MSTR AXIS ALIGNMENT, IMPRESSIVE SPEED & DIRECTIONAL SHEAR
PLUS STRONG CONVERGENCE ALG COLD FRONT DICTATE INCRG POPS ACRS SE KS
TO 60%. UPON FURTHER REVIEW, HAVE DECIDED TO EASE UP ON POP THROTTLE
ACRS SC KS (40%). (KDDC & KOUN PLEASE NOTE THIS CHG FM INITIAL
DISCUSSION). SVR DESCRIPTOR USED ALL CASES WITH DAMAGING WINDS
HIGHLIGHTED. NIXED 20% POP FM WRN 1/2 CNTRL KS AS FRONT WL HAVE
DEPARTED THIS SECTOR BUT WL RETAIN 40% ERN 1/2 CNTRL & LIMIT TO EVE.
MINS TO RUN FM MID 50S NW TO LWR 60S SE.

FRI:
RETAINING GENERIC 20% POP SC & SE FOR EARLY MRNG AS A FEW STRAGGLING
SHRA MAY LINGER ALONG OK BDR WHERE CLOSEST TO DEPARTING COLD FRONT.
SKIES TO CLEAR REST OF CWA AS PREV MENTIONED SFC HIGH SETTLES INTO
RGN. MAXES ARND 80F TO SUFFICE ALL AREAS.

FRI NGT:
FAR WRN U.S. UPR RDG AMPLIFIES MARKEDLY IN RESPONSE TO VICIOUS NE PAC
SYSTEM DROPPING SE ALONG PAC COAST. BOTH FIGURE IN FORCING NEXT UPR
SHRTWV SE OVER ALBERTA & SASKATCHEWAN WHICHLL IN TURN INDUCE TROFING
ALONG FRONT RANGE. AS SUCH SLY FLOW RE-ESTABLISHES OVER WRN 1/2 CWA
WHICHLL INHIBIT TEMP DROP TO SOME DEGREE. THEREFORE WARMER FWC/MAV
GUIDANCE GET THE CALL FOR MINS CNTRL & SC (UPR 50S) WHILE MID 50S
SHOULD SUFFICE SE.
ES

COORD: TOP, SGF.

FCSTID = 4
ICT   87  60  80  58 /  30  40  20   0
HUT   86  57  80  58 /  40  40   0   0
EWK   86  59  80  58 /  40  40   0   0
EQA   87  60  80  58 /  30  40  20   0
WLD   87  60  80  59 /  30  40  20   0
RSL   85  55  78  58 /  30   0   0   0
GBD   85  56  79  58 /  30   0   0   0
SLN   86  57  79  58 /  40  40   0   0
MPR   86  58  80  58 /  40  40   0   0
CFV   86  62  80  56 /  20  60  20   0
CNU   86  61  80  56 /  20  60  20   0
K88   86  61  79  55 /  20  60  20   0

.ICT...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.